Its six days since my last appointment at chemo camp where I underwent the first infusion of Taxotere and Herceptin. Having an infusion makes it sound like a warm and soothing cup of herbal tea doesn’t it? Refreshing essence of Yew Tree freshly spliced with oleic acid and Tween. The infusion itself was fine; it didn’t cause any adverse reactions at the time and to date the vein it entered is still visible and pain-free. This is an improvement on the veins used for my earlier rounds of FEC chemo because as well as becoming sore and shrunken, in places they’ve completely disappeared. I’m told those veins may or may not recover to their pre-treatment state – thankfully there were only three FEC sessions to be endured.
My oncologist issues steroids to go alongside the Taxotere treatment. For me they begin as a high dose one day before infusion, continue at high dose for two further days and then tail off through reducing dosage over three more days. The steroids come with their own side effects and sometimes it can be confusing to understand which reactions relate to chemo and which relate to one of the supporting drug regimes. After six days on steroids, yesterday was my first ‘clean’ day. I’ve never been a big drug taker, most of the time if I get a headache or hurt myself I just let things resolve and trust my body to heal. Other than the odd paracetamol when faced with a migraine I try to avoid prescription and over-the-counter medications. It’s a personal choice that’s served me well for many years.
I’ve mentioned previously that I’m not altogether happy about taking steroids but I’m fairly certain I now know why Taxotere calls for a high dose reducing dose over time. I did a lot of research into chemo regimes before my Oncologist talked about options and although the drugs used in Europe vary a little from those used in the US, my regime seems to be optimal for HER2+ breast cancer. Anthracycline followed by taxane plus Herceptin. I was warned of Taxotere’s toxicity and the unique side effects it can induce but I suspect the steroids play a crucial role in holding them at bay, at least for the time it takes for the majority of this drug to exit the body.
As yesterday wore on I noticed a number of unfamiliar aches and pains that fell outside the parameters of age-related niggles and twinges. Unfortunately chemo side effects vary person by person; adding complexity, we all experience and interpret our symptoms differently too. I find nausea debilitating but others wouldn’t be concerned by it. On the upside, the nausea associated with Taxotere was barely noticeable for me. Aches and pains over the past two days are a slightly different story and I’ll attempt to explain in the hope that others who might need Taxotere have early insight and some idea of what to expect from one who has been there and done it.
The first thing to say about the aches and pains is that they are not excruciating but they are clearly noticeable in a number of places. The joints of my back and limbs are affected as are my long bones – shins and femurs. Internally it appears I have some soft tissue irritation; my diaphragm feels like its being stabbed at random at various points. This stabbing sensation is also present beneath my shoulder blades and between my ribs. Bizarrely it seems to happen unsystematically rather than occurring continuously; sometimes it’s quite a sharp stab. If I was assessing this on a pain scale of 1 = low to 5 = high I’d opt for 3 with the occasional 4 thrown in – not severe enough to make me reach for pain killers. I’m not sure what this says about me or why my body copes with some things better than others but physically and mentally I find it easier to deal with pain than constantly feeling sick.
When I was diagnosed this year and spoke about the essential surgeries, the chemo and risk-reducing surgeries required further down the line many people talked of the bravery and courage involved in dealing with cancer and its treatments. I don’t consider I’m either brave or courageous. Going through these events does call for some resolve but I think perhaps Napoleon Bonaparte sums it up best. “The first virtue in a soldier is endurance of fatigue; courage is only the second virtue.”
For anyone facing this treatment themselves or helping a loved one through it, endurance seems to be the key. Stick with it because whilst not altogether pleasant, the side effects do pass, the body has remarkable ways of repairing itself and if you can keep your spirit buoyant I’m sure it helps the rest to take care of itself.